Minnesota, 2013

Cold in Minnesota, December 11, 2013

December 11, 2013 · NWS DLH · 9 events in 9 counties and zones

Widespread dangerously cold wind chills of -35 to -45 developed across parts of northeast Minnesota during the wee hours of the morning on December 11th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Widespread dangerously cold wind chills of -35 to -45 developed across parts of northeast Minnesota during the wee hours of the morning on December 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 10, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1138 PM CST TUE DEC 10 2013

.UPDATE...
ISSUED AT 1136 PM CST TUE DEC 10 2013

UPDATED FOR NEW AVIATION FORECAST DISCUSSION.

UPDATE ISSUED AT 945 PM CST TUE DEC 10 2013

GOING FORECAST IS IN GOOD SHAPE AND ONLY MINOR CHANGES MADE FOR
THE REMAINDER OF THE NIGHT. HAVE ADDED SOME MORE SNOW SHOWERS TO
THE SOUTH SHORE AREA...ALTHOUGH NOT EXPECTED MUCH IN THE WAY OF
ACCUMULATION OVERNIGHT.

UPDATE ISSUED AT 548 PM CST TUE DEC 10 2013

UPDATED FOR NEW AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 305 PM CST TUE DEC 10 2013

SFC LOW PRESSURE OVER EASTERN ND AT 19Z WILL MOVE SEWD INTO SOUTHERN
MN BY 06Z AND REACH NORTHERN IL BY 12Z WEDNESDAY. THE ONLY IMPACT
THIS WILL HAVE ON THE FA TONIGHT WILL BE SOME CLOUDS INITIALLY OVER
MOST OF THE AREA AND THEN CLEARING OVERNIGHT. THIS LACK OF CLOUD
COVER...THE COLD AIR MASS PUSHING ACROSS THE AREA OVERNIGHT AND JUST
ENOUGH WIND TO WARRANT KEEPING THE WIND CHILL WARNING IN EFFECT. THE
LAKE EFFECT SNOW BAND ALONG BAYFIELD COUNTY FROM NEAR PORT WING TO
THE APOSTLE ISLANDS WILL BE QUASI-STATIONARY TONIGHT. HAVE POPS TO
ACCOUNT FOR THIS FEATURE. A WLY FLOW OVER LAKE SUPERIOR WILL KEEP
THE BULK OF THE LES BANDS AWAY FROM THE HIGHER TERRAIN OF THE SOUTH
SHORE. MINIMAL ACCUMULATION IS EXPECTED.

THIS GENERAL FLOW OVER LS WILL CONTINUE ON WEDNESDAY AND EXPECT SNOW
SHOWERS TO AFFECT THE TIP OF THE BAYFIELD PENINSULA TO THE APOSTLE
ISLANDS. HAVE POPS ALIGNED TO MATCH THIS THINKING. ELSEWHERE...A
PARTLY CLOUDY TO MOSTLY SUNNY SKY EXPECTED WITH SFC RIDGING MOVING
ACROSS THE FA. SAME COLD AIR MASS AND ENOUGH WIND...WILL KEEP THE
HEADLINES GOING ALTHOUGH THERE WILL PROBABLY BE A 5 HOUR WINDOW
WHERE WIND CHILL WARNING CRITERIA WILL NOT BE MET.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 PM CST TUE DEC 10 2013

THE REALLY COLD WEATHER PATTERN WILL LINGER THROUGH WEDNESDAY NIGHT.
A WEAK DISTURBANCE MAY BRING LIGHT AND CLOUD TO THE SW AND S
FORECAST AREA OVERNIGHT...WHICH WILL BOLSTER TEMPERATURES A
BIT...BUT FAR NORTHERN MINNESOTA WILL LIKELY SEE A PERIOD OF MOSTLY
CLEAR SKIES WHICH WILL ALLOW TEMPERATURES TO PLUMMET.

THE NORTHLAND SHOULD FINALLY SEE SOME WARMER TEMPERATURES FOR
THURSDAY AND FRIDAY. THERE MAY BE SOME LIGHT SNOW DURING THIS PERIOD
AND INCREASING CHANCES OF LAKE EFFECT SNOW FOR NW WISCONSIN ON
FRIDAY WHEN NORTHERLY FLOW BEGINS TO DEVELOP OVER WESTERN LAKE
SUPERIOR.

THE LATEST GFS/ECMWF/GEM ARE SUGGESTING AN INVERTED TROUGH COULD SET
UP OVER THE NORTHLAND OVER THE WEEKEND AND BRING LIGHT TO MODERATE
SNOW TO MUCH OF THE NORTHLAND. I INCREASED PCPN CHANCES. COLDER
WEATHER WILL THEN LIKELY RETURN TO THE NORTHLAND OVER THE WEEKEND IN
THE WAKE OF THE PASSING INVERTED TROUGH.

THE GFS AND ECMWF ARE SUGGESTING A CLIPPER SYSTEM COULD BRING LIGHT
SNOW TO THE NORTHLAND SOMETIME EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1136 PM CST TUE DEC 10 2013

VFR CONDITIONS ARE EXPECTED ACROSS THE NORTHLAND THROUGHOUT THE
TAF PERIOD. DUE TO THE VERY COLD AIR...VERY LOCALIZED AND BRIEF
REDUCTIONS IN VSBY/CIGS TO MVFR AND IFR WILL BE POSSIBLE AT TIMES.
BUT FOR THE MOST PART IT SHOULD BE VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -20  -3 -15  10 /  10  10  10  10
INL -23  -6 -25   7 /   0   0   0  10
BRD -20  -3 -13  15 /  10  10  20  10
HYR -18  -3 -15  13 /   0   0  20  10
ASX -16  -1 -10  13 /  30  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 6 AM CST THURSDAY FOR MNZ010>012-
     018>021-025-026-033>038.

WI...WIND CHILL WARNING UNTIL 6 AM CST THURSDAY FOR WIZ001>004-
     006>009.

LS...SMALL CRAFT ADVISORY UNTIL 4 AM CST THURSDAY FOR LSZ121-140>148.

&&

UPDATE...DAP
SHORT TERM...GSF
AVIATION...DAP
Hazardous weather outlook, Dec 10, 3:04 PM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CST TUE DEC 10 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
304 PM CST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILLS ACROSS THE NORTHLAND WILL RANGE FROM 35 BELOW ZERO TO
45 BELOW ZERO AFTER MIDNIGHT TONIGHT. A WIND CHILL WARNING IS IN
EFFECT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS REGARDING THIS WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL WARNING IS IN EFFECT THROUGH 6 AM THURSDAY FOR WIND
CHILL READINGS OF 35 BELOW TO 45 BELOW ZERO WEDNESDAY NIGHT AND
THURSDAY MORNING. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR DETAILS REGARDING THIS WIND CHILL WARNING.

THERE IS A POSSIBILITY OF LIGHT SNOW THURSDAY NIGHT THROUGH THE
WEEKEND WITH SOME ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-111130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
304 PM CST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
THIS AFTERNOON AND TONIGHT. SEE THE LATEST NEARSHORE MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
THROUGH EARLY THURSDAY MORNING. SEE THE LATEST NEARSHORE MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Koochiching

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Itasca

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central St. Louis

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Lake

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Southern Lake forecast zone
Reported by
ASOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Cook

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Cass

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Northern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Itasca

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Southern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Aitkin

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
ASOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern St. Louis / Carlton

When
December 11, 12:00 AM CST to 10:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488471, 488472, 488473, 488474, 488475, 488476, 488477, 488478, 488479.